Oklahoma, 2022

Flash Flood in Oklahoma, July 13, 2022

July 13, 2022 · NWS OUN · 1 event in 1 county or zone

A stationary area of thunderstorms led to excessive rainfall in and near Woodward, Oklahoma with some areas receiving over 5 inches of rain. Flash flooding was reported in portions of Woodward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A stationary area of thunderstorms led to excessive rainfall in and near Woodward, Oklahoma with some areas receiving over 5 inches of rain. Flash flooding was reported in portions of Woodward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 13, 5:09 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 13, 5:09 AM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Norman OK
609 AM CDT Wed Jul 13 2022

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 313 AM CDT Wed Jul 13 2022

Some spotty showers have developed across Oklahoma, mainly along the
I-40 corridor. Similar to yesterday morning, these are developing
in an 850mb baroclinic zone, however in a much worse convective
environment with close to nil instability or shear. Aside from
these relatively short lived showers, Wednesday is expected dry
with seasonably normal high temperatures in central and northern
Oklahoma with highs in the 90s, while southern Oklahoma and
western north Texas will remain hot and above average with
temperatures in the 100s. With the upper level ridge remaining
positioned over the southwestern United States, skies will remain
mostly clear and this will likely be the beginning of a very
boring stretch of weather.

Zwink

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 313 AM CDT Wed Jul 13 2022

Mid to upper heights will increase Thursday within the eastern
extent of the ridge, with subsidence following a subtle mid level
shortwave trough moving into central TX. High temperatures will
again climb into the triple digits under these conditions.
Thankfully, drier boundary layer air will keep heat index values
below 105 for most of the area. The exception may be across far
southeastern OK. The hot trend will continue well into the weekend
as the upper ridge expands and heights increase over the Southern
Plains. Surface dewpoints will likely increase a couple degrees
Friday with some low level moisture advection expected under the
influence of more SSE flow. Would then expect at least a few
locations reaching or exceeding heat advisory criteria, especially
across north central OK.

A mid level shortwave trough will make its way around the ridge and
into the Central Plains during the day Saturday. A stalling cold
front and accompanying moist convection will near our northern
border during the evening but it will remain very hot ahead of it
with another possible heat advisory for a portion of the forecast
area. Some of the aforementioned convection may continue southward
overnight through the morning hours along and east of I-35 as mid
level WAA increases. For now, will only include SChc PoPs
considering most of the forcing and better moisture will remain to
our east. After this feature passes Sunday, precipitation chances
should return to near zero Monday and Tuesday.

&&

.AVIATION...
(12Z TAFS)
Issued at 607 AM CDT Wed Jul 13 2022

Showers and storms have developed in northwestern Oklahoma and
will move southeast through Oklahoma early Wednesday morning
before gradually dissipating. Other than these storms, VFR
conditions are expected to continue through Thursday morning. High
clouds will lessen in coverage through Wednesday, with surface
winds shifting out of the east across the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  96  72 101  74 /  20   0   0   0
Hobart OK        100  74 105  75 /   0  10   0   0
Wichita Falls TX 103  75 106  74 /   0   0   0   0
Gage OK           97  72 102  75 /  10   0   0   0
Ponca City OK     96  70 101  74 /   0   0   0   0
Durant OK        100  74 101  73 /  20   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...50
LONG TERM....03
AVIATION...50
Hazardous weather outlook, Jul 13, 3:53 AM CST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
453 AM CDT Wed Jul 13 2022

OKZ004>048-050>052-TXZ083>090-141000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
453 AM CDT Wed Jul 13 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a slight chance of thunderstorms early this morning
mainly across portions of northwestern Oklahoma. Lightning and
brief heavy downpours are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Heat...
Triple digit heat is expected most days through Tuesday area wide.

.Thunderstorms...
Low thunderstorm chances return to Oklahoma Saturday night through
Sunday morning along and east of Interstate 35.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 13, 5:33 AM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Norman OK
633 AM CDT Wed Jul 13 2022

OKZ009-010-015-131200-
Woodward OK-Dewey OK-Ellis OK-
633 AM CDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of east central Ellis,
northwestern Dewey and southwestern Woodward Counties through 700 AM
CDT...

At 633 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Harmon, moving southeast at 15 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Vici, Sharon and Harmon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3624 9966 3638 9951 3621 9921 3601 9943
TIME...MOT...LOC 1133Z 312DEG 14KT 3626 9952

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Zwink
Special weather statement, Jul 13, 7:10 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Norman OK
810 AM CDT Wed Jul 13 2022

OKZ010-131345-
Woodward OK-
810 AM CDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of southwestern
Woodward County through 845 AM CDT...

At 810 AM CDT, Doppler radar was tracking a strong thunderstorm near
Woodward, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodward, Mooreland and Sharon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3634 9952 3649 9942 3645 9912 3620 9924
TIME...MOT...LOC 1310Z 290DEG 8KT 3639 9938

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Maxwell
Special weather statement, Jul 13, 7:39 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Norman OK
839 AM CDT Wed Jul 13 2022

OKZ004-010-131415-
Woodward OK-Harper OK-
839 AM CDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of south central Harper
and west central Woodward Counties through 915 AM CDT...

At 839 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Woodward, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodward and Fort Supply.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3650 9916 3643 9944 3660 9962 3665 9941
TIME...MOT...LOC 1339Z 328DEG 12KT 3652 9940

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Maxwell
Special weather statement, Jul 13, 7:53 AM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Norman OK
853 AM CDT Wed Jul 13 2022

OKZ010-131415-
Woodward OK-
853 AM CDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of central Woodward
County through 915 AM CDT...

At 852 AM CDT, Doppler radar was tracking a strong thunderstorm near
Woodward, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3632 9940 3643 9943 3648 9924 3633 9924
TIME...MOT...LOC 1352Z 267DEG 5KT 3641 9935

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Maxwell
Special weather statement, Jul 13, 8:15 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Norman OK
915 AM CDT Wed Jul 13 2022

OKZ004-009-010-131445-
Woodward OK-Harper OK-Ellis OK-
915 AM CDT Wed Jul 13 2022

...Strong thunderstorms will impact portions of north central Ellis,
south central Harper and west central Woodward Counties through 945
AM CDT...

At 915 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Fort Supply to 3 miles
southeast of Woodward. These storms were nearly stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodward, Fort Supply and Tangier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3658 9974 3631 9943 3638 9923 3652 9934
      3669 9958
TIME...MOT...LOC 1415Z 008DEG 3KT 3660 9964 3640 9936

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Maxwell

The radar

The Vance AFB radar (KVNX), 118 km away, was scanning. The volume nearest the first event began at 15:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Woodward

When
July 13, 9:00 AM CST to 1:00 PM CST
Where
Woodward County, 2.56 mi NNW of Woodward to 3.95 mi NE of Woodward
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.466, -99.401

Many streets with one to two feet of water. Some areas impassable with up to 3 to 5 inches of rain measured across Woodward.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045246.